Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS St. Louis, MO

July 5, 2004Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 5, 2004, 10:12 AM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 10:12 AM CDT (15:12 UTC)
Expired
Jul 5, 2004, 11:00 AM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 051512
SVRLSX
ILC117-135-051600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS   
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1100 AM CDT

* AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIPMAN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILSONVILLE
  GILLESPIE
  CARLINVILLE
  BENLD
  LITCHFIELD
  RAYMOND
  HILLSBORO

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3926 9017 3899 9014 3907 8933 3947 8954

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 AM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Jul 5, 2:15 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CDT MON JUL 5 2004

.DISCUSSION...
A FRONT EXTENDED FROM SOUTHERN WI ACROSS IA INTO WESTERN NEB EARLY
THIS MORNING WITH LARGE HIGH PRESSURE SYSTEM OVER SOUTHERN CANADA
AND THE NORTHERN PLAINS/UPPER MIDWEST. MODELS HAVE BEEN FAIRLY
CONSISTENT IN POSITION OF COLD FRONT ACROSS NORTHWEST MO TUESDAY
MORNING.  THE GFS, ETA AND UKMET ARE ALL SIMILAR IN FORECASTING THE
FRONT TO EXTEND FROM SOUTHERN IN ACROSS THE BOOTHEEL INTO SOUTHERN
OK BY 12Z WEDNESDAY. WILL BUMP POPS INTO LIKELY CATEGORY FOR TUESDAY
WITH EXPECTED COLD FRONT PASSAGE.  HIGH PRESSURE WILL BUILD INTO THE
REGION TUESDAY NIGHT.  AS A RESULT, SHOULD GET A BREAK IN THE RAIN
FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

850 MOISTURE WAS POOLED LAST EVENING FROM THE SOUTHERN PLAINS INTO
THE CENTRAL PLAINS. HOT 850 AIR WILL ADVECT ACROSS MOST OF THE
REGION TODAY WITH 20-22C TEMPS.  THE GFS CONTINUES TO BE MORE
AGRESSIVE THAN THE ETA OR UKMET WITH THE COOLEST TEMPS AT 850 ACROSS
NORTHERN AND CENTRAL MO FROM TUESDAY NIGHT THROUGH WEDNESDAY. COOL
DOWN DOESNT LAST LONG THOU, WITH MUCH WARMER AIR SPREADING BACK
INTO CENTRAL MO BY THURSDAY MORNING.

MCS CONTINUES TO ROLL ACROSS KS TOWARD WEST CENTRAL/NORTHWEST MO.
NEW WW JUST ISSUED.  850 MB PROFILER WINDS ACROSS KS SHOW A 40 KT
JET HAS DEVELOPED WITH SIGNIFICANT CONVERGENCE INTO SYSTEM.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

&&
Hazardous weather outlook, Jul 5, 5:00 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT MON JUL 5 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AND PORTION OF WEST CENTRAL AND SOUTHWEST ILLINOIS

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA TODAY AND
TONIGHT. THUNDERSTORMS ARE DEVELOPING IN CENTRAL MISSOURI EARLY THIS
MORNING AND THEY WILL MOVE INTO NORTHEAST MISSOURI DURING THE
MORNING HOURS.  ALSO FEW STORMS COULD REACH SEVERE LEVEL WITH STRONG
AND GUSTY WIND UP TO 55 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES ON TUESDAY.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE ESPECIALLY ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.  AFTER A BREAK WEDNESDAY INTO FRIDAY...THE
CHANCE FOR THUNDERSTORMS WILL RETURN AGAIN OVERNIGHT FRIDAY NIGHT AS
WARM AND HUMID AIR BEGINS FLOWING BACK INTO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 5, 10:04 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             NASHVILLE               38.35N 89.38W
07/05/2004  1.00 INCH        WASHINGTON         IL   LAW ENFORCEMENT

&&

PRZYBYLINSKI
Local storm report, Jul 5, 10:04 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             NASHVILLE               38.35N 89.38W
07/05/2004  1.00 INCH        WASHINGTON         IL   LAW ENFORCEMENT

&&

PRZYBYLINSKI
Local storm report, Jul 5, 10:07 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     GERMANTOWN              38.55N 89.54W
07/05/2004                   CLINTON            IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN TOWN

&&

PRZYBYLINSKI
Local storm report, Jul 5, 10:07 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     GERMANTOWN              38.55N 89.54W
07/05/2004                   CLINTON            IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN TOWN

&&

PRZYBYLINSKI
Local storm report, Jul 5, 10:11 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1011 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     TRENTON                 38.61N 89.68W
07/05/2004                   CLINTON            IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN TRENTON

&&

PRZYBYLINSKI
Local storm report, Jul 5, 10:11 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1011 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     TRENTON                 38.61N 89.68W
07/05/2004                   CLINTON            IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN TRENTON

&&

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:37 AM CDTSevere Thunderstorm WarningLSXSaint Clair38 min
Jul 5, 8:59 AM CDTSevere Thunderstorm WarningLSXCalhoun31 min
Jul 5, 9:02 AM CDTSevere Thunderstorm WarningLSXMonroe28 min
Jul 5, 9:15 AM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair45 min
Jul 5, 9:26 AM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington49 min
Jul 5, 9:52 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair38 min
Jul 5, 10:22 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.